Minnesota, 2022

Hail and Damaging Wind in Minnesota, May 19, 2022

May 19, 2022 · NWS MPX · 80 events in 9 counties and zones

A significant hail event occurred during the daytime hours of May 19th, 2022 across Southeast-Central Minnesota and Western Wisconsin. A multicellular convective mode advanced in two waves with the first wave occurring through the morning hours in Southern MN, while the second wave produced a long-track supercell over the Twin Cities metro and Central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
80

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A significant hail event occurred during the daytime hours of May 19th, 2022 across Southeast-Central Minnesota and Western Wisconsin. A multicellular convective mode advanced in two waves with the first wave occurring through the morning hours in Southern MN, while the second wave produced a long-track supercell over the Twin Cities metro and Central Wisconsin. Both waves produced significant hail and damaging wind gusts. The synoptic setup included weak ridging and zonal flow in the Upper Midwest giving way to a deepening trough in the Pacific Northwest. A cold front was advancing eastward through the Dakotas. Over Iowa, a northward advancing warm front coupled with steep lapse rates in the mid levels (7.5-8 C/km) were able to drive development initially at the MN/IA border and eventually farther north into the Metro, then eastward. Upper-air soundings depicted a marginal environment for Supercell development with 50-60kt 0-6km shear and an elevated area of 1200 J/kg MUCAPE in the mid-levels. The SPC issued threat level for the day was slight to enhanced risk with most attention given to a significant hail potential.

The storms that developed in the mid-late afternoon produced countless hailstones across the Twin Cities metro area, and into west central Wisconsin by the late afternoon. Beyond the typical 1 inch diameter hailstones, there were several hailstones up to 2 inches in diameter that fell over Washington County. A few other large hailstones fell over Le Sueur, Dakota and Goodhue Counties of southern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 5:58 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, May 19, 5:58 AM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
658 AM CDT Thu May 19 2022

.UPDATE...
Issued at 637 AM CDT Thu May 19 2022

Updated to include 12z aviation discussion below.

&&

.DISCUSSION...(Today through Wednesday)
Issued at 405 AM CDT Thu May 19 2022

KEY MESSAGES:

- Enhanced Risk of severe storms today; scattered thunderstorms
  expected this afternoon-evening across entire coverage area, with
  best chance of severe in eastern-southern MN into western WI. Large
  hail/damaging winds are main the main threats, but a few tornadoes
  are also possible.

- Cooler temperatures Friday through mid-next week with frost
  potential Sunday morning.

Today and tonight...A complex low pressure center, already below
1000mb, is located over northeast MT early this morning, in tandem
with an additional low pressure center over southwest Saskatchewan
province. These surface features are slightly downstream of a
compact upper level cutoff low over the Alberta/Saskatchewan border,
which is within a much broader longwave trough digging over western
NOAM. While the upper level low, and associated surface features,
shift generally eastward today through tonight, bringing the
southernmost low into southern MN this evening and the northernmost
low into northern MN overnight, the broader trough will pivot to a
more NE-SW axis from Hudson Bay into the central Rockies. This
prolonged flow from WSW to ENE will promote speed shear and
divergence aloft along with advecting southern CONUS moisture into
the Upper Midwest. There are several complicated elements to be
determined, mainly the timing of when best convection will occur and
the coverage. What is more clear is where the stronger storms will
occur, and that will be over eastern- southern MN into western WI
where a warm front associated with the southernmost low will lift
north. This will aid in bringing warmer dewpoints, potentially into
the lower 60s, into southern MN and west-southwest WI. Mid-level
capping will be modest early on today but colder mid-levels combined
with warm/most air advection will help create steep lapse rates (7-8
deg C/km) while bulk shear increases to near 50kt, eroding the cap by
the late afternoon hours. As the cold front advances eastward,
thunderstorms are expected to develop in at least a scattered fashion
over most of the WFO MPX coverage area, but the greatest coverage
will be in eastern and southern parts of the coverage area. While
there is some concern that initial storm most may be discrete
supercellular storms within a small corridor of highly elevated 0-3km
helicity, the best tornado threat looks to be SE of our coverage
area and more into extreme SE MN, NE IA and SW WI. The modes most
responsible for severe weather in our coverage area are expected to
be large hail and damaging winds as storm clusters become more
organized into a bowing line MCS-type structure. That's not to say
tornadoes aren't possible by that point, owing to the possibility of
QLCS tornadoes, but the primary threats are damaging winds and hail
in excess of 1". Timing of the storms looks to be late afternoon
through the early morning hours, generally heightened during the
evening hours, then precipitation diminishing going towards daybreak
Friday morning. As for coverage, broadly- speaking PoPs are into the
Categorical range since it is expected most areas will see
precipitation but the storms themselves may be intermittent. So, as
mentioned, it is a complicated forecast with some notable
uncertainties. As for temperatures, there looks to be quite the range
from north to south over the coverage area, with highs in the mid
60s near the Brainerd area and highs in the low-mid 80s from the
Minnesota River southward to the Iowa border. With the cold front
pushing through tonight, lows will drop back to the upper 40s to mid
50s.

Friday through Wednesday...The surface low pressure features will
push into the Great Lakes during the day Friday, dragging the main
cold front across the region. It is this cold front that will bring
appreciable cold air advection into the region from the end of this
week through the middle of next week, along with drier and more
stable air which will remain in place. Modified cold Canadian high
pressure will gradually slide into and across the central CONUS
Saturday through Monday, exiting into the northeastern states
Tuesday. While a few showers and thunderstorms are possible Friday
morning in western WI, chances quickly diminish by late Friday
morning, resulting in a drying out period Friday through Friday
night. However, the forecast is not completely dry Saturday as a few
lingering instability rain showers are possible Saturday and Saturday
night over southern portions of the coverage area. Sunday will be dry
but then chances for precipitation return Monday and remain in the
forecast through the middle of next week as several weak shortwave
disturbances push through the region on the leading edge of a
prolonged longwave trough expected to sit over the western CONUS.
While thunderstorms are by and large not expected, isolated to
scattered rain showers are possible from Monday onward. The lack of
thunderstorms is partly attributed to the lower temperatures (and,
hence, lack of appreciable instability) through the middle of next
week. After highs in the 60s on Friday, highs drop to the 50s over
the weekend, then creep back into the 60s through midweek. Lows
plummet to the mid 30s to lower 40s Friday night through Sunday
night, then return to the 40s area-wide through midweek. With such
low temperatures, especially going into late May, the return of frost
is a concern. The best potential for frost looks to be Sunday night
because of diminished wind and lack of cloud cover, especially over
western Wisconsin. Too much uncertainty to include its mention at
this point in the gridded/text products, but will examine its
potential further once past the active weather of today-tonight.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 537 AM CDT Thu May 19 2022

VFR to start at all terminals. (Had to include AMD NOT SKED at KAXN
and KSTC due to no obs the past 9 hours; possible comms issue.)
Chances for precipitation ramp up this afternoon as a cold front
approaches from the west. TSRA likely, mainly from 00z onward and
mainly in eastern-southern MN through western WI. Could potentially
have strong/gusty winds with the convection but kept any mention of
strong winds out of the TAFs at this point and will see how radar
trends look later on today. MVFR ceilings and MVFR-IFR visibilities
likely within the TSRA. Conditions then improve overnight through
Friday morning with possibly just some lingering showers overnight.
Used PROB30's ahead of the TEMPOs to account for possibly some
earlier start times for the convection but with that having the lower
probability of occurring, later TAF may able to omit mention of TSRA
at those earlier times and run with the 00z-or-later times for TSRA.
Winds are expected to swing from S/SE to W/NW post-convection and
passage of the cold front later today into tonight.

KMSP...Earliest timing of convection into/near MSP looks to be about
21z but higher confidence is having convection is by 01z. While
confidence is lower earlier, the fact that it falls at the start of
and during the afternoon push warrants mention. The later timing of
01z-05z has much higher confidence. Could also have convection go
longer than 05z but will see how radar trends evolve.

/OUTLOOK FOR KMSP/
Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts.
Sun...VFR. Wind NW 10-15 kts.
Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, May 19, 1:52 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
252 AM CDT Thu May 19 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
252 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms can be expected this afternoon and evening
across the entire coverage area. Some of these storms will likely
be severe, particularly across eastern and southern Minnesota into
western Wisconsin. Large hail, including hail over 1 inch in
diameter, damaging wind gusts and a few tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Special weather statement, May 19, 9:42 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1042 AM CDT Thu May 19 2022

MNZ092-191615-
Faribault MN-
1042 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of southwestern
Faribault County through 1115 AM CDT...

At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elmore, or 17 miles southeast of Fairmont, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elmore around 1045 AM CDT.
  Blue Earth around 1050 AM CDT.
  Frost around 1100 AM CDT.

Other locations in the path of this storm include Bricelyn.

This includes the following highways...
 Interstate 90 between mile markers 123 and 135.
 U.S. Highway 169 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4358 9425 4374 9380 4350 9378 4350 9425
TIME...MOT...LOC 1541Z 249DEG 41KT 4351 9417

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JLT
Special weather statement, May 19, 10:04 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Thu May 19 2022

MNZ092-093-191630-
Freeborn MN-Faribault MN-
1104 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of southwestern
Freeborn and southeastern Faribault Counties through 1130 AM CDT...

At 1104 AM CDT, Doppler radar was tracking a strong thunderstorm near
Frost, or 22 miles northwest of Forest City, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bricelyn around 1115 AM CDT.

Other locations in the path of this storm include Emmons, Mansfield
and Conger.

This includes Interstate 90 near mile marker 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4358 9403 4368 9344 4350 9341 4350 9402
TIME...MOT...LOC 1604Z 262DEG 32KT 4350 9394

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLT
Special weather statement, May 19, 10:30 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1130 AM CDT Thu May 19 2022

MNZ092-093-191715-
Freeborn MN-Faribault MN-
1130 AM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of southern Freeborn
and southeastern Faribault Counties through 1215 PM CDT...

At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 16 miles north of Forest City, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Emmons and Conger around 1140 AM CDT.
  Twin Lakes around 1145 AM CDT.

Other locations in the path of this storm include Glenville and
Hayward.

This includes the following highways...
 Interstate 35 between mile markers 1 and 11.
 Interstate 90 between mile markers 164 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4357 9377 4369 9312 4350 9306 4350 9374
TIME...MOT...LOC 1630Z 258DEG 38KT 4349 9362

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JLT

The radar

The Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

79 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Freeborn

When
May 19, 10:41 AM CST
Where
Freeborn County, 1.22 mi NE of Emmons
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
43.510, -93.480

Hail, Freeborn

When
May 19, 10:55 AM CST
Where
Freeborn County, 4.56 mi W of Gordonsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.510, -93.360

Hail, Freeborn

When
May 19, 10:57 AM CST
Where
Freeborn County, 3.57 mi E of Twin Lakes
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
43.560, -93.360

Hail, Freeborn

When
May 19, 11:00 AM CST
Where
Freeborn County, 0.5 mi W of Glenville
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
43.570, -93.290

Hail, Freeborn

When
May 19, 11:15 AM CST
Where
Freeborn County, 2.88 mi SE of Myrtle
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.540, -93.130

Hail, Hennepin

When
May 19, 2:33 PM CST
Where
Hennepin County, 1.69 mi SE of Golden Vly
Measured
1 in hail
Reported by
Public
Coordinates
44.980, -93.380

Hail, Hennepin

When
May 19, 2:40 PM CST
Where
Hennepin County, 3.42 mi E of St Louis Park
Measured
1 in hail
Reported by
Public
Coordinates
44.950, -93.300

Hail, Hennepin

When
May 19, 2:42 PM CST
Where
Hennepin County, 2.01 mi SE of Minneapolis
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.980, -93.250

Hail, Hennepin

When
May 19, 2:43 PM CST
Where
Hennepin County, 2.81 mi S of Minneapolis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.960, -93.270

Hail, Ramsey

When
May 19, 2:44 PM CST to 2:48 PM CST
Where
Ramsey County, 0.98 mi W of Falcon Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
45.000, -93.200

Hail, Hennepin

When
May 19, 2:45 PM CST
Where
Hennepin County, 3.49 mi N of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -93.260

Hail, Ramsey

When
May 19, 2:45 PM CST
Where
Ramsey County, 2.81 mi S of St Paul
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -93.160

Hail, Ramsey

When
May 19, 2:45 PM CST
Where
Ramsey County, 0.98 mi W of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
44.970, -93.170

Hail, Ramsey

When
May 19, 2:45 PM CST
Where
Ramsey County, 1.69 mi SW of Little Canada
Measured
1.5 in hail
Reported by
Public
Coordinates
45.000, -93.120

Hail, Hennepin

When
May 19, 2:47 PM CST
Where
Hennepin County, 3.49 mi N of Msp Intl Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -93.230

Hail, Ramsey

When
May 19, 2:47 PM CST
Where
Ramsey County, 2.85 mi SW of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
44.940, -93.190

Hail, Hennepin

When
May 19, 2:47 PM CST
Where
Hennepin County, 4.17 mi N of Ft Snelling
Measured
1.25 in hail
Reported by
Public
Coordinates
44.940, -93.210

Hail, Ramsey

When
May 19, 2:48 PM CST
Where
Ramsey County, 3.97 mi SSW of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
44.920, -93.190

Hail, Ramsey

When
May 19, 2:48 PM CST
Where
Ramsey County, Roseville
Measured
1.25 in hail
Reported by
Public
Coordinates
45.020, -93.150

Hail, Ramsey

When
May 19, 2:48 PM CST
Where
Ramsey County, 3.39 mi SW of St Paul
Measured
1.25 in hail
Reported by
Public
Coordinates
44.930, -93.190

Hail, Ramsey

When
May 19, 2:48 PM CST
Where
Ramsey County, 0.49 mi E of Falcon Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.000, -93.170

Hail, Ramsey

When
May 19, 2:50 PM CST
Where
Ramsey County, 3.97 mi SSW of St Paul
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.920, -93.190

Hail, Ramsey

When
May 19, 2:50 PM CST
Where
Ramsey County, 2.93 mi SSW of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -93.170

Hail, Ramsey

When
May 19, 2:50 PM CST
Where
Ramsey County, 2.54 mi ENE of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
44.980, -93.100

Hail, Ramsey

When
May 19, 2:50 PM CST
Where
Ramsey County, 2.13 mi NNW of North St Paul
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
45.030, -93.010

Hail, Ramsey

When
May 19, 2:50 PM CST
Where
Ramsey County, 0.85 mi NW of Little Canada
Measured
1 in hail
Reported by
Public
Coordinates
45.030, -93.110

Hail, Ramsey

When
May 19, 2:52 PM CST
Where
Ramsey County, 2.07 mi WNW of North St Paul
Measured
1.5 in hail
Reported by
Public
Coordinates
45.010, -93.040

Hail, Ramsey

When
May 19, 2:53 PM CST
Where
Ramsey County, 2.01 mi SE of Gem Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
45.030, -93.020

Hail, Ramsey

When
May 19, 2:53 PM CST
Where
Ramsey County, 1.2 mi NE of White Bear Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
45.090, -93.000

Hail, Dakota

When
May 19, 2:54 PM CST
Where
Dakota County, 0.49 mi E of Mendota Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
44.880, -93.140

Hail, Ramsey

When
May 19, 2:54 PM CST
Where
Ramsey County, 2.54 mi NE of (Stp)st Paul Downtown Airport Holman Field
Measured
1.75 in hail
Reported by
Public
Coordinates
44.960, -93.030

Hail, Ramsey

When
May 19, 2:54 PM CST
Where
Ramsey County, 0.98 mi E of Little Canada
Measured
1 in hail
Reported by
Public
Coordinates
45.020, -93.080

Hail, Ramsey

When
May 19, 2:54 PM CST
Where
Ramsey County, 1.46 mi E of Gem Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.050, -93.020

Hail, Ramsey

When
May 19, 2:54 PM CST
Where
Ramsey County, 1.62 mi WNW of (Stp)st Paul Downtown Airport Holman Field
Measured
1 in hail
Reported by
Public
Coordinates
44.940, -93.090

Hail, Washington

When
May 19, 2:54 PM CST
Where
Washington County, Willernie
Measured
1.25 in hail
Reported by
Public
Coordinates
45.050, -92.980

Hail, Ramsey

When
May 19, 2:55 PM CST
Where
Ramsey County, 1.62 mi WNW of (Stp)st Paul Downtown Airport Holman Field
Measured
1.75 in hail
Reported by
Public
Coordinates
44.940, -93.090

Hail, Ramsey

When
May 19, 2:55 PM CST
Where
Ramsey County, 2.02 mi NW of (Stp)st Paul Downtown Airport Holman Field
Measured
1.5 in hail
Reported by
Public
Coordinates
44.950, -93.090

Hail, Washington

When
May 19, 2:55 PM CST
Where
Washington County, 0.98 mi W of Oakdale
Measured
1.75 in hail
Reported by
Public
Coordinates
44.980, -92.970

Hail, Washington

When
May 19, 2:55 PM CST
Where
Washington County, 1.46 mi E of Willernie
Measured
1 in hail
Reported by
Public
Coordinates
45.050, -92.950

Hail, Washington

When
May 19, 2:55 PM CST
Where
Washington County, 0.85 mi NE of Mahtomedi
Measured
1.25 in hail
Reported by
Public
Coordinates
45.080, -92.960

Hail, Ramsey

When
May 19, 2:55 PM CST
Where
Ramsey County, 3.24 mi ENE of (Stp)st Paul Downtown Airport Holman Field
Measured
1.75 in hail
Reported by
Public
Coordinates
44.950, -93.000

Hail, Ramsey

When
May 19, 2:56 PM CST
Where
Ramsey County, 1.69 mi NE of (Stp)st Paul Downtown Airport Holman Field
Measured
1.75 in hail
Reported by
Public
Coordinates
44.950, -93.040

Hail, Washington

When
May 19, 2:56 PM CST
Where
Washington County, 0.85 mi NW of Oakdale
Measured
2 in hail
Reported by
Public
Coordinates
44.990, -92.960

Hail, Washington

When
May 19, 2:56 PM CST
Where
Washington County, 1.62 mi WNW of Oakdale
Measured
1.5 in hail
Reported by
Public
Coordinates
44.990, -92.980

Hail, Washington

When
May 19, 2:57 PM CST
Where
Washington County, 1.47 mi E of Landfall
Measured
1.5 in hail
Reported by
Public
Coordinates
44.950, -92.950

Hail, Ramsey

When
May 19, 2:59 PM CST
Where
Ramsey County, 0.85 mi NW of (Stp)st Paul Downtown Airport Holman Field
Measured
1.75 in hail
Reported by
Public
Coordinates
44.940, -93.070

Hail, Washington

When
May 19, 2:59 PM CST
Where
Washington County, 0.85 mi SE of Pine Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
45.020, -92.970

Hail, Washington

When
May 19, 2:59 PM CST
Where
Washington County, 0.69 mi S of Pine Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
45.020, -92.980

Hail, Ramsey

When
May 19, 3:00 PM CST
Where
Ramsey County, 2.93 mi E of (Stp)st Paul Downtown Airport Holman Field
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -93.000

Hail, Washington

When
May 19, 3:01 PM CST to 3:03 PM CST
Where
Washington County, 1.46 mi W of Stillwater
Measured
1.5 in hail
Reported by
Public
Coordinates
45.070, -92.860

Hail, Le Sueur

When
May 19, 3:02 PM CST
Where
Le Sueur County, 0.69 mi S of Le Center
Measured
1 in hail
Reported by
Public
Coordinates
44.390, -93.730

Hail, Washington

When
May 19, 3:02 PM CST
Where
Washington County, 1.47 mi W of Lake Elmo
Measured
1.75 in hail
Reported by
Public
Coordinates
45.000, -92.910

Hail, Washington

When
May 19, 3:03 PM CST
Where
Washington County, 0.49 mi W of Oak Park Heights
Measured
1 in hail
Reported by
Public
Coordinates
45.030, -92.830

Hail, Washington

When
May 19, 3:03 PM CST
Where
Washington County, 0.85 mi NW of Woodbury
Measured
1.25 in hail
Reported by
Public
Coordinates
44.910, -92.960

Hail, Washington

When
May 19, 3:04 PM CST
Where
Washington County, 3.39 mi SE of Oakdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.940, -92.910

Hail, Washington

When
May 19, 3:05 PM CST
Where
Washington County, 3.01 mi ESE of Landfall
Measured
1.5 in hail
Reported by
Public
Coordinates
44.940, -92.920

Hail, Washington

When
May 19, 3:05 PM CST
Where
Washington County, 1.47 mi NNE of Lake Elmo
Measured
1.5 in hail
Reported by
Public
Coordinates
45.020, -92.870

Hail, Washington

When
May 19, 3:05 PM CST
Where
Washington County, 1.38 mi N of Woodbury
Measured
1.25 in hail
Reported by
Public
Coordinates
44.920, -92.950

Hail, Washington

When
May 19, 3:05 PM CST
Where
Washington County, 0.69 mi S of (21d)lake Elmo Airport
Measured
1.75 in hail
Reported by
Public
Coordinates
44.990, -92.860

Hail, Washington

When
May 19, 3:05 PM CST
Where
Washington County, 0.69 mi S of (21d)lake Elmo Airport
Measured
1.75 in hail
Reported by
Public
Coordinates
44.990, -92.860

Hail, Washington

When
May 19, 3:05 PM CST
Where
Washington County, 2.85 mi NE of Woodbury
Measured
1.5 in hail
Reported by
Public
Coordinates
44.930, -92.910

Hail, Washington

When
May 19, 3:05 PM CST
Where
Washington County, 2.76 mi S of Lake Elmo
Measured
1.5 in hail
Reported by
Public
Coordinates
44.960, -92.880

Hail, Washington

When
May 19, 3:05 PM CST
Where
Washington County, 1.69 mi NE of Woodbury
Measured
1.75 in hail
Reported by
Public
Coordinates
44.920, -92.930

Hail, Washington

When
May 19, 3:07 PM CST
Where
Washington County, 2.94 mi E of Woodbury
Measured
1.25 in hail
Reported by
Public
Coordinates
44.900, -92.890

Hail, Washington

When
May 19, 3:07 PM CST
Where
Washington County, 2.13 mi SSW of Bayport
Measured
1 in hail
Reported by
Public
Coordinates
44.990, -92.810

Hail, Washington

When
May 19, 3:08 PM CST
Where
Washington County, 0.85 mi SE of Bayport
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
45.010, -92.790

Hail, Washington

When
May 19, 3:08 PM CST
Where
Washington County, 0.98 mi E of Bayport
Measured
2 in hail
Reported by
Public
Coordinates
45.020, -92.780

Hail, Washington

When
May 19, 3:12 PM CST
Where
Washington County, 0.69 mi N of Lake St Croix Beach
Measured
1.25 in hail
Reported by
Public
Coordinates
44.930, -92.770

Hail, Le Sueur

When
May 19, 3:13 PM CST
Where
Le Sueur County, 0.69 mi N of Montgomery
Measured
1.25 in hail
Reported by
Public
Coordinates
44.440, -93.580

Hail, Scott

When
May 19, 3:31 PM CST
Where
Scott County, 0.85 mi NW of Elko New Market
Measured
1 in hail
Reported by
Public
Coordinates
44.570, -93.340

Hail, Scott

When
May 19, 3:33 PM CST
Where
Scott County, 2.41 mi NE of Elko New Market
Measured
1 in hail
Reported by
Public
Coordinates
44.580, -93.290

Hail, Dakota

When
May 19, 3:40 PM CST
Where
Dakota County, 3.21 mi SW of Rosemount
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.700, -93.180

Hail, Dakota

When
May 19, 3:45 PM CST
Where
Dakota County, 1.47 mi NNE of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
44.650, -93.140

Hail, Dakota

When
May 19, 3:45 PM CST
Where
Dakota County, 1.47 mi NNE of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
44.650, -93.140

Hail, Dakota

When
May 19, 3:46 PM CST
Where
Dakota County, 0.69 mi N of Farmington
Measured
1 in hail
Reported by
Public
Coordinates
44.640, -93.150

Hail, Dakota

When
May 19, 4:06 PM CST
Where
Dakota County, 0.85 mi NW of Northfield
Measured
1 in hail
Reported by
Public
Coordinates
44.480, -93.180

Thunderstorm Wind, Waseca

When
May 19, 4:45 PM CST
Where
Waseca County, 4.49 mi ESE of New Richland
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.870, -93.420

Hail, Steele

When
May 19, 4:49 PM CST
Where
Steele County, 0.5 mi E of Ellendale
Measured
1.75 in hail
Reported by
Public
Coordinates
43.870, -93.290

Hail, Freeborn

When
May 19, 5:09 PM CST
Where
Freeborn County, 1.21 mi SE of Manchester
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
43.720, -93.450

Hail, Freeborn

When
May 19, 5:18 PM CST
Where
Freeborn County, 4.07 mi NW of Clarks Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
43.810, -93.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016600, 1016601, 1016602, 1016603, 1016604, 1016605, 1016607, 1016608, 1016616, 1016618, 1016609, 1016610, 1016611, 1016612, 1016614, 1016617, 1016624, 1016632, 1016635, 1016637, 1016644, 1016619, 1016620, 1016621, 1016622, 1016623, 1016625, 1016626, 1016627, 1016628, 1016630, 1016631, 1016639, 1016647, 1016670, 1016633, 1016634, 1016636, 1016641, 1016658, and more.